Published online Dec 7, 2011. doi: 10.3748/wjg.v17.i45.5028
Revised: May 2, 2011
Accepted: May 9, 2011
Published online: December 7, 2011
Crohn’s disease is a chronic inflammatory disorder of the gastrointestinal tract that is defined by relapsing and remitting episodes. Tumor necrosis factor alpha (TNF-α) appears to play a central role in the pathophysiology of the disease. Standard therapies for inflammatory bowel disease fail to induce remission in about 30% of patients. Biological therapies have been associated with an increased incidence of infections, especially infection by Mycobacterium tuberculosis (Mtb). Thalidomide is an oral immunomodulatory agent with anti-TNF-α properties. Recent studies have suggested that thalidomide is effective in refractory luminal and fistulizing Crohn’s disease. Thalidomide costimulates T lymphocytes, with greater effect on CD8+ than on CD4+ T cells, which contributes to the protective immune response to Mtb infection. We present a case of Crohn’s disease with gastric, ileal, colon and rectum involvement as well as steroid dependency, which progressed with loss of response to infliximab after three years of therapy. The thorax computed tomography scan demonstrated a pulmonary nodule suspected to be Mtb infection. The patient was started on thalidomide therapy and exhibited an excellent response.